Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 75, NWS Indianapolis, IN

August 25, 2018Decatur County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 25, 2018, 6:30 PM EDT for Decatur County, Rush County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 6:30 PM EDT (22:30 UTC)
Expired
Aug 25, 2018, 7:15 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:55 PM EDTTSTM WND DMG1 N Clarksburg, INTREE INTO A HOUSE, REPORTED BY CLARKSBURG FIRE DEPT AND THEN FORWARDED VIA E-MAIL. TIME IS APPROXIMATED FROM RADAR.
Aug 25, 7:15 PM EDTHAIL 14 Sw Clarksburg, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS53 KIND 252230
SVRIND
INC031-139-252315-
/O.NEW.KIND.SV.W.0075.180825T2230Z-180825T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
630 PM EDT SAT AUG 25 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Rush County in central Indiana...
  Northeastern Decatur County in central Indiana...

* Until 715 PM EDT.

* At 629 PM EDT, a severe thunderstorm was located 7 miles south of
  Rushville, or 18 miles southwest of Connersville, moving southeast
  at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Milroy, Newpoint, Clarksburg, New Salem, Lake Santee, Sandusky and
  Moscow.

This includes Interstate 74 between mile markers 139 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3926 8530 3950 8563 3955 8563 3962 8532
      3961 8530
TIME...MOT...LOC 2229Z 296DEG 21KT 3951 8542 

HAIL...<.75IN
WIND...60MPH
 
$$

MK
2 follow-up statements
352 
WWUS53 KIND 252248
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
648 PM EDT SAT AUG 25 2018

INC031-139-252315-
/O.CON.KIND.SV.W.0075.000000T0000Z-180825T2315Z/
Rush IN-Decatur IN-
648 PM EDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN RUSH AND NORTHEASTERN DECATUR COUNTIES...

At 647 PM EDT, a severe thunderstorm was located near Lake Santee, or
12 miles north of Batesville, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management. At 525 PM, several trees were 
         reported down, one on a house in Rushville.  

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Milroy, Newpoint, Clarksburg, New Salem, Lake Santee, Sandusky and
Moscow.

This includes Interstate 74 between mile markers 139 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3948 8560 3955 8535 3962 8532 3961 8530
      3926 8530
TIME...MOT...LOC 2247Z 296DEG 21KT 3946 8530 

HAIL...<.75IN
WIND...60MPH
 
$$

MK
706 
WWUS53 KIND 252306
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
706 PM EDT SAT AUG 25 2018

INC139-252316-
/O.CAN.KIND.SV.W.0075.000000T0000Z-180825T2315Z/
Rush IN-
706 PM EDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3943 8553 3944 8535 3945 8530 3926 8530
TIME...MOT...LOC 2306Z 328DEG 23KT 3938 8542 

$$

INC031-252315-
/O.CON.KIND.SV.W.0075.000000T0000Z-180825T2315Z/
Decatur IN-
706 PM EDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN DECATUR COUNTY...

At 706 PM EDT, a severe thunderstorm was located near Greensburg, or
12 miles northwest of Batesville, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Newpoint, Lake Santee, Clarksburg and Sandusky. 

This includes Interstate 74 between mile markers 139 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3943 8553 3944 8535 3945 8530 3926 8530
TIME...MOT...LOC 2306Z 328DEG 23KT 3938 8542 

HAIL...1.50IN
WIND...60MPH
 
$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:25 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 4:25 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
425 PM EDT Sat Aug 25 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 232 PM EDT Sat Aug 25 2018

An upper level disturbance will result in some chances for
convection through Sunday. High pressure will build into the area
for the early parts of next week. A frontal system may affect the
area by the middle parts of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 232 PM EDT Sat Aug 25 2018

Shower and thunderstorm activity expected to diminish across the
area over the next couple of hours as the upper disturbance
responsible moves off into Ohio.

Model data suggest that although the upper feature will move away, a
trailing vorticity lobe will hang back over the area through
tonight. This, coupled with an enhanced area of flow at 850mb, may
be enough to spark scattered convection from late this afternoon
through tonight. Will keep some chance PoPs going through tonight as
a result.

Deep layer shear and lapse rates are marginally favorable for strong
convection this afternoon and evening. Shear look to diminish by
late tonight.

Low level thicknesses suggest the GFS MOS guidance lows tonight look
reasonable.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 232 PM EDT Sat Aug 25 2018

Model data suggest an upper ridge will expand across the Ohio and
Tennessee Valley regions during this period, while a short wave
trough moves across the northern Rockies and Plains early next week.

It appears that the air mass locally will be close to being capped
off, but not confident mid level temperatures will be warm enough
to hold off some convection, given attainable convective
temperatures and a highly unstable air mass. Models suggest that
there may still be a mid level vorticity lobe lingering over the
area as well. Based on above, would prefer to keep some small chance
PoPs going for Sunday.

After Sunday, appears the cap will strengthen and instability will
diminish as mid level temperatures warm. At this time, not really
seeing anything in the operational or ensemble data that suggests a
mentionable precipitation threat, so will go with a dry forecast
after Sunday.

Progged low level thicknesses suggest the GFS MOS highs on Sunday
look a little cool. Will nudge up the guidance about 2-4 degrees in
that period. The remainder of the periods look OK for now.

&&

.LONG TERM /Tuesday night through Saturday/...

Issued at 245 PM EDT Sat Aug 25 2018

ECMWF suggests a short wave passing through the upper midwest and
Great Lakes on Tuesday night and Wednesday. The tail of this
system looks to pass across Central Indiana and given the very
warm and humid air mass that will be in place...chances for
showers and storms appear reasonable.

On Thursday into Saturday....mainly zonal flow is found aloft with
little in the way of forcing dynamics. Meanwhile the ECMWF
suggests high pressure moving across the Great Lakes...providing
easterly flow to Central Indiana. As the High drifts farther east
on Saturday...warmer and more humid southerly flow will return to
Central Indiana. This will allow for at least a mention of
diurnally driven chances for rain on Saturday.

&&

.AVIATION /Discussion for the 252100Z IND TAF Update/...
Issued at 425 PM EDT Sat Aug 25 2018

Increased wind speed to 17 knots based on ob trends.

Previous discussion follows...

Issued at 125 PM EDT Sat Aug 25 2018

Mainly VFR conditions are expected this taf period.

Short wave exiting Central Indiana will bring an end to scattered
showers and storms. This should result in a return to VFR
conditions as weak ridging begins to build across Indiana late
this afternoon and tonight. Forecast soundings indicate mid level
subsidence and drying ...but lingering lower level moisture. Dew
point temps are expected to surge toward the 70s as seen upstream
and across Central and southern Illinois. This along with recent
rains may result in patchy fog overnight...particularly at the
more rural taf sites. For now...no MVFR fog will be included...but
be aware of this potential change in the future updates.

After any fog on Sunday morning...a quick return to VFR will be
expected as ridging builds aloft over the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/MK
Hazardous weather outlook, Aug 25, 4:34 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
434 PM EDT Sat Aug 25 2018

INZ021-028>031-035>049-051>057-060>065-067>072-261000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
434 PM EDT Sat Aug 25 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible through tonight. Isolated
strong to severe storms are possible, mainly from late this afternoon
through the late evening hours.

Hazards: Cloud to ground lightning, heavy rainfall that may lead to
localized flooding, strong gusty winds that may result in isolated
damage, and hail.

Timing: Best chances for strong to severe storms through about
midnight EDT.

Discussion: A low pressure system moving across the Great Lakes will
result in the potential for thunderstorms activity through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorm activity is possible on Sunday, and from
Tuesday night into Wednesday. Severe storms are not expected at this
time. A few storms could be strong during the middle portion of next
week as a frontal boundary moves into the area. Cloud to ground
lightning, brief heavy rain, and gusty winds are possible with any
storm.

The heat and humidity will return on Sunday. The heat index could
approach or even exceed 100 degrees during the afternoon hours from Sunday
to Tuesday.

Discussion: An upper ridge will expand into the Ohio Valley...
bringing oppressive conditions Sunday through the middle of next
week. A cold front arriving Wednesday will increase the threat for
thunderstorms and bring a cool down from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 25, 5:12 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
512 PM EDT SAT AUG 25 2018

INZ047-048-252145-
Hancock-Marion-
512 PM EDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HANCOCK AND CENTRAL
MARION COUNTIES...

At 511 PM EDT, a strong thunderstorm was located near Indianapolis,
moving southeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Indianapolis, Lawrence, Beech Grove, Speedway, Cumberland, Meridian
Hills, Warren Park, Rocky Ripple, Wynnedale, Spring Hill, Crows Nest,
North Crows Nest, Monument Circle, Indiana State Fairgrounds and
Broad Ripple.

This includes the following highways...
 Interstate 65 between mile markers 109 and 119.
 Interstate 70 between mile markers 79 and 94.
 Interstate 74 between mile markers 93 and 100.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3970 8593 3970 8595 3965 8595 3964 8596
      3964 8598 3980 8627 3989 8619 3979 8588
TIME...MOT...LOC 2111Z 298DEG 30KT 3983 8617

JAS
Local storm report, Aug 25, 5:13 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 NW WYNNEDALE          39.86N 86.24W
08/25/2018  E0.25 INCH       MARION             IN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED BLINDING RAIN AND
            SMALL HAIL OF UNKNOWN SIZE.

&&

MK
Local storm report, Aug 25, 5:32 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 SW WARREN PARK        39.77N 86.07W
08/25/2018                   MARION             IN   PUBLIC

            SMALL BRANCHES DOWN. POWER FLICKERING OFF
            AND ON. ESTIMATING 60 MPH GUSTS.

&&

MK
Local storm report, Aug 25, 5:35 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 ESE WARREN PARK       39.77N 86.03W
08/25/2018  E0.75 INCH       MARION             IN   PUBLIC

&&

BHH
Local storm report, Aug 25, 5:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 ESE SPRING HILL       39.83N 86.17W
08/25/2018                   MARION             IN   PUBLIC

            TREE LIMBS AND POSSIBLY TREES DOWN IN CROWN
            CEMETARY. RECEIVED VIA TWITTER.

&&

BHH
Special weather statement, Aug 25, 5:50 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
550 PM EDT SAT AUG 25 2018

INZ048-056-057-252230-
Rush IN-Shelby IN-Hancock IN-
550 PM EDT SAT AUG 25 2018

...SPECIAL WEATHER STATEMENT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Beech Grove, or 12 miles southeast of Indianapolis,
moving southeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Shelbyville, New Palestine, Morristown, Fairland, Manilla, Waldron
and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3962 8551 3942 8567 3964 8595 3974 8595
      3977 8593
TIME...MOT...LOC 2148Z 296DEG 25KT 3968 8594

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:10 AM EDTSpecial Weather StatementINDMontgomery35 min
Aug 25, 8:22 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan, Vigo38 min
Aug 25, 8:53 AM EDTSpecial Weather StatementINDMorgan, Owen37 min
Aug 25, 4:06 PM EDTSpecial Weather StatementINDDelaware24 min
Aug 25, 4:58 PM EDTSpecial Weather StatementINDHancock32 min
Aug 25, 5:12 PM EDTSpecial Weather StatementINDMarion33 min
Aug 25, 5:50 PM EDTSpecial Weather StatementINDShelby40 min
Aug 25, 7:14 PM EDTSevere Thunderstorm WarningINDDecatur31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.